clinical questionRegister Today!
This is a discussion on clinical question in CCU Nursing / Coronary / Cardiac, part of Critical Care Nursing ... Just a quick question for you experienced CCU nurses... Had pt come to the unit a few weeks back...by MIS Dec 12, '02Just a quick question for you experienced CCU nurses... Had pt come to the unit a few weeks back with a massive AMI. Went to cath lab and came back in cardiogenic shock with IABP. For some reason pt did not get a swan at that point which I didn't quite understand. Anyway, pt has SBP in the 50's and Dr orders nitro gtt. I didn't think that would be our first step with no pressure. Should dobutamine have been considered and then nipride after the pressure came up. Dr. said nitro to unload him, but nipride is a better afterload reducing agent. Eventually, swan was inserted, dopamine gtt for crappy pressure and nitro was resumed. I can't believe this guy actually transfered out of unit and lived to tell about. Trop I was >1300. I've never seen one that high.
Any thoughts would be great
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=27298©2013 allnurses.com INC. All Rights Reserved.
- 2,008 Views
- Dec 16, '02 by mattcastensDobutamine would be a better agent to use, possibly in conjunction with dopamine if needed. The only reason I could see to use nitro would be to keep the coronaries patent (spasm prevention) post-procedure, especially since you need a very high dose to unload. Of course, the IABP would do most of the afterload reduction anyway.
Nipride is also a great agent for afterload reduction, as you pointed out, but dobutamine is like using low-dose Nipride. If you were having severe SVR problems you might switch to Nipride, but that's an unlikely scenario if he was on the IABP.
- Jan 30, '03 by passing thruWhich one correlates with CVP? pre -load or afterload?
- Jan 30, '03 by PerkyCardiacRNOriginally posted by MIS
Trop I was >1300. I've never seen one that high.
- May 6, '03 by Pete495CVP is pre-load in case your wondering. It represents the pressure of fluid returning to the heart via the SVC/right atrium.
I could see NTG being used after a big MI just for preventing nature for keeping the coronaries open. Though I would prob. turn it off if b.p that low. the surgeons use NTG at my facility after every surgery because it targets the coronaries directly. Nipride can have a more potent afterload effect, but there is no way you would use it when your systolic b.p. is in the 50's. I turn mine off when I hit 100, cuz you can get burnt if you don't. Obviously after a big MI, esp. one requiring IABP, the patient is going to need contractility help. Dopamine is usually the first choice because it offers alpha and beta effects. Increased b.p. and contractility.
- Jun 1, '03 by nowplayingEDRNPete...
You must be psychic cause was wondering why they did not choose Dopamine. My mind said balloon pump, contractility prob, low BP....why not Dopy....dose would be high enough that you would not see a lot of BP effects but it would help the contactility and that in turn will effect the BP and then after addressing the contactility and the BP you can worry about the NTG....of course a touch of MSo4 is always good for pain in the even of an MI. Gots to address the things that help sustain life before ya can do great and wonderous things
- Jun 4, '03 by Jenny PThere really is too much info missing here for me to give you much help.
Why they wouldn't have inserted a SG cath when they put in the IABP is beyond me; did he arrest in the cath lab?
What was your MAP; what was the augmented diastolic pressure; was the pt. making urine?
Thank goodness some people live in spite of what we do or don't do, huh?
- Jun 5, '03 by MISThis original question is old but I'll update what I can remember: Why the doc didn't put in a SG is beyond me also, I still can't figure out why and yes he did arrest, but it was in the ER. He was intubated and shocked several times before coming to the cath lab. With a pressure in the 60's, I cant imagine having a MAP good enough to perfuse anything, and I don't believe he was making any urine at the time. I can't remember how well he was augmenting. Anyway, I just thought the guy could have benefited from dopa/dobutamine, but the doc wanted nitro to unload him, which nitro isn't the best at. Yeah, i'm sure nitro would dilate the coronaries which would be good, but you gotta have a freakin' blood pressure first. I mean the guy wasn't getting blood to his head for heavens sake. Just was wondering about this particular case way back when I posted it. Any other comments you could provide I would read them.
- Jun 8, '03 by healingtouchRNgosh sounds like a lol I've have had the past 3 nites. No PA cath her either. But they doc sometimes do them alll the time, then the pendulum swings the other way....I dunno. I warned my family on POD#1 that the lol would go into failure, (lotsa ivf's for bp & dopa) & when on POD #3 she goes into failure, buckin the vent, tachypneic, de-sats---I call Dr & say "don't cha want some dobutrex & lasix???" he orders it & the family says "I thought she was better"......well, if ya remember the other day I told you that ....oh, well, they were anxious & not hearing me I guess. My better this am, pulled the IAB, she finally stopped bleeding. Pressure is holding & tolerating MS for vent control...kinna wish to get back there tonite to watch her....(yup, I have been awake tooooo long)
- Jun 11, '03 by Pete495I don't know if you had a resident working or what. But anyway, I suspect that they used NTG to unload him because in Cardiogenic Shock,your SVR is high, and to use Nipride would only send your b.p. lower. NTG would not have as much of a potent affect anyway, but it would still decrease your b.p. Also, it was probably used to open the coronaries as much as possible, and preserve the rest of the heart's functioning. I would have at least put the patient on some dopa after the NTG, esp. since it sounds as if the patient was going into CHF
I've had to call the heart surgeon in to watch a b.p. in the 60's/70's on nipride because my SVR was 2800 on a patient who had an aortic arch replacement. I will never forget this patient, because she was a Circ. arrest patient, and we(or at least I) were very worried about cerebral perfusion. But sometimes I guess you have to live with a low b.p. to correct other things. This patient was already on dopa and surgeon adjusted this and added dobut. after we got the SVR down. His rationale was no use in adding more drips until we get the SVR down. Well, my rationaled was start dobut to get your b.p. up because dobut also decreases your SVR.
You would think they could put a SG with IABP, but maybe there wasn't time or whatever the case. anyway, IABP was first priority I suspect, and since the patient was in cardiogenic shock, it was probably obvious what the pressures were. Not only that, if the patient was on the way to the cath lab, they measure the pressures in the cath lab anyway, and then can put a swan in there.
Thanks for chatting. I enjoy working these questions out.